Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Inconsistant Lab Results
Aug 22, 2010

Hi. Thanks for your help. I was diagnosed in Sept 09 with VL 690,000 & CD4 82. No significant resistance on testing. Started Atripla (Truvada & Efavirez seperately) Oct 09. Subsequent labs as follows: Nov 09 VL 2,500 CD4 402, Jan 10 VL 450 CD4 228, Feb 10 VL 330 CD4 248, Apr 10 VL 270 CD4 265, June 10 VL 1500 CD4 410, July 10 VL 39 CD4 Not tested, Aug 10 VL 1900 CD4 530 Repeat resistance testing on June 10 sample showed no change from baseline. My doctor told me in July 10 that all was well as I had now become 'undetectable' with a good progressive rise in CD4. She said the previous high VL of 1500 could have been just a temporary 'blip' or a lab error. However 'just to be sure' she wanted to check my blood work again after 1 month (i.e. Aug 10). Now I have a further sharp rise in CD4 to 530 but another worrying rise in VL to 1900 despite the previous VL of 39. What is going on? I have NEVER missed a single dose or even taken a dose 5 minutes late. I have dosed myself precisely every 24 hrs since starting the medications. My doctor seems confused & doesn't seem certain what to do next. She seems minded to change the Efavirenz to a PI as she is worried about resistance developing & the treatment not working properly, but I am tolerating the Atripla combo very well now with v few side effects & am reluctant to change something that is working and that has helped my CD4 count to rise so far & so fast to something such as a PI which may be harder for me to tolerate & which may cause unpleasant side effects such as facial wasting. Could these recent high VL's be transient 'blips' or lab errors? Could they be as a result of my CD4 count rising so much recently? Why would my CD4 count be rising like this if my treatment was failing? Please help & advise. I forgot to say an Efavirenz serum drug level in June 10 was 850 (optimum level according to the lab 1000) but my doctor says this is satisfactory & a dose increase above the standard dose is very rarely needed unless a patient is very large - I am not & weigh 70kg (154lbs). Thank you for your help. I am now very worried and confused.

Response from Dr. Holodniy

You need another resistance test, given the August viral load results. Although some people will take 6 months or longer to get to undetectable and maintain that undetectable level, having a new viral load of 2,000 after being undetectable, seems a bit high for blipping to me. If the repeat resistance test still shows no evidence of resistance, then I would likely proceed with what your doctor is recommending (changing to a PI), as continued low level viral loads in the face of continuing Atripla, will most certainly lead to resistance.



Previous
Could my next labs show resistance?
Next
viral load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement